You Are Here:

  1. Home
  2.  » 
  3. Medical Malpractice
  4.  » Improving recall in medication pass protocol

Improving recall in medication pass protocol

On Behalf of | Mar 15, 2016 | Medical Malpractice |

Nursing professionals in Ohio hospitals can face long days and heavy loads of work activity, which can lend to challenges in accuracy during the course of any given day. However, they are expected to meet a high professional standard in their work activities because of the serious implications that could exist in case of errors. One of the most serious areas of concern is with regard to the medication pass process.

In a modern hospital environment, an automated dispensing cabinet can improve medication distribution to patients. However, problems can occur if an interruption occurs as a nurse is dispensing a patient’s pills. Statistics indicate that a nurse can experience nearly seven interruptions per hour while on duty, but these tend to be most frequent during medication activities. In fact, medication pass activity can be interrupted as often as every two minutes.

If interruptions crop up while an individual is using an ADC, there might be a need to stop dispensing because of another nurse’s emergency need to dispense a medication. As the interrupted nurse returns to the dispensing activity, however, there could be errors because of failure to remember accurately the portion of the process already completed.

Advances in ADC design can help nurses with accuracy by saving information at the time activity is halted or by bagging and labeling medications at the conclusion of dispensing activity. Additional protocols may be incorporated into ADCs to remind those dispensing medications of requirements for witnesses and other safety measures.

Some hospital negligence cases arise because of medication errors. In such cases, issues such as witness statements, patient records and logs of ADC activity could be used by an attorney for a harmed patient to identify areas in which medical staff may have contributed to an adverse outcome through incorrect dosing or the administration of the wrong medication.

Archives

FindLaw Network

Let’s Do This Together.
Do you have a case?

Email Us For A Response